Cold/Wind Chill, Monona
- When
- December 23, 4:00 AM CST to 8:00 AM CST
- Where
- Monona forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Arctic high pressure building across the plains dropped low temperatures below zero across much of the area during the morning of December 23rd. When combined with north winds of 10 to 15 mph, wind chill values over the region dropped to around 20 below for several hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Arctic high pressure building across the plains dropped low temperatures below zero across much of the area during the morning of December 23rd. When combined with north winds of 10 to 15 mph, wind chill values over the region dropped to around 20 below for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 23, 3:30 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 AM CST MON DEC 23 2013
.DISCUSSION...
FORECAST CONCERNS THIS MORNING WILL BE THE SHORTWAVE DROPPING
SOUTHEAST INTO KANSAS/OKLAHOMA THIS MORNING AND LIGHT
SNOW/FLURRIES CHRISTMAS EVE DAY AND WIND CHILLS THE NEXT COUPLE
OF MORNINGS.
AT 06Z...A LARGE H5 TROF ENCOMPASSED MUCH OF THE CENTRAL PART OF THE
COUNTRY...WITH A 120KT JET DIVING SOUTHWARD ON THE BACKSIDE OF THE
TROF. THE SHORTWAVE OVER WYOMING WAS PRODUCING AN AREA OF MID LEVEL
LIFT AND STEEP LAPSE RATES. NORTH PLATTE HAD PICKED UP A QUICK 2+ INCHES
WITH IT. WITH SUFFICIENT LIFT AND MOISTURE...THERE WERE MID
CLOUDS ACROSS SOUTHEAST NEBRASKA...AND AN AREA OF LIGHT SNOW AND
FLURRIES OVER SOUTHWEST NEBRASKA. THE CLOSEST SNOW REPORT AT 09Z
HAD MADE IT TO HEBRON AND THE VSBY WAS DOWN TO 2SM. ALTHOUGH THE
06Z RAP/HRRR AND 00Z GFS WERE DRY FOR THE AREA...THE 07Z RAP/00Z
AND 06Z NAM DID BRING SOME LIGHT PRECIPITATION ACROSS SOUTHEAST
NEBRASKA. DURING THE EARLY MORNING HOURS...LIGHT SNOW SHOULD
CONTINUE TO SPREAD SOUTH AND EAST...QUICKLY DIVING SOUTH OF THE
FORECAST AREA THIS MORNING. WILL MONITOR THE LATEST RADAR TRENDS
AND WILL INCLUDE A LIGHT SNOW OR FLURRY MENTION IN FOR A COUPLE OF
HOURS IN SOUTHEAST NEBRASKA.
LEFT THE WIND CHILL ADVISORY INTACT THIS MORNING WITH BRISK
NORTHWEST WINDS AND COLD TEMPERATURES. SURFACE HIGH PRESSURE WILL
THEN DROP SOUTH INTO THE MISSOURI RIVER VALLEY WITH WINDS BECOMING
LIGHT AND VARIABLE. FALLING TEMPERATURES ARE EXPECTED THIS MORNING
AS THE VERY COLD AIRMASS BUILDS IN. LITTLE TEMPERATURE RECOVERY IS
EXPECTED THIS AFTERNOON WITH HIGHS ONLY IN THE SINGLE DIGITS TO
LOW DOUBLE DIGITS.
THE NEXT SHORTWAVE TROF IN THE NORTHWEST FLOW WILL ALREADY BE
HEADING ACROSS MONTANA AND WYOMING TONIGHT...WITH WARM AIR
ADVECTION AND SOUTH WINDS INCREASING ACROSS THE FORECAST AREA.
THIS WILL MAKE LOW TEMPERATURES QUITE TRICKY TONIGHT ALONG WITH
ASSESSMENT FOR A WINDCHILL ADVISORY. CLEAR SKIES AND CALM WINDS
WILL INITIALLY BE IDEAL FOR TEMPERATURES TO BOTTOM
OUT...ESPECIALLY FOR SNOWCOVERED AREAS. THE TRICKY PART IT THAT WARM
ADVECTION DEVELOPS AND THE WINDS TO PICK UP OVERNIGHT. THIS WILL
REVERSE TEMPERATURE FALLS AND SHOULD SEE READINGS RISE. WILL GO
AHEAD AND ISSUE WINDCHILL ADVISORY FOR TUESDAY MORNING. HAVE
WINDCHILLS IN THE -20 TO -28 RANGE FOR THOSE IN THE ADVISORY. SOME
OF THE WESTERN COUNTIES ARE MARGINAL AND SHOULD SEE TEMPERATURES
RISE FIRST. CHRISTMAS EVE DAY...THE AFOREMENTIONED SHORTWAVE WILL
SPREAD LIGHT SNOW ACROSS THE NORTHERN PLAINS INTO NEBRASKA AND
IOWA. THIS WAVE IS STILL OFF THE PACIFIC NORTHWEST COAST...SO
ADJUSTMENTS MAY BE NEEDED AS THE STORM SYSTEM IS BETTER SAMPLED
TODAY. CURRENT TRENDS SHOW THIS FAST-MOVING SYSTEM WILL GENERALLY
BRING FLURRIES OR A DUSTING OF SNOW TO THE AREA...HOWEVER COULD
SEE SOME HIGHER AMOUNTS OF A HALF AN INCH OR AN INCH IN THE
NORTHEAST PART OF THE FORECAST AREA TOWARD SIOUX CITY. THE STORM
SYSTEM QUICKLY MOVES OUT OF THE AREA CHRISTMAS EVE WITH
TEMPERATURES RETURNING TO NEAR NORMAL WITH HIGHS IN THE 30S
CHRISTMAS DAY...BEFORE THE NEXT SHOT OF COLD AIR.
FOR THE EXTENDED...STILL SOME DIFFERENCES IN THE STRENGTH OF SHORTWAVE
TROFS PASSING THROUGH THE REGION THURSDAY AND ALSO SATURDAY AND
SUNDAY. IF THESE FEATURES ARE STRONGER THAN CURRENTLY FORECAST MAY
NEED TO A THE CHANCE FOR FLURRIES OR LIGHT SNOW. DUE TO LOW
CONFIDENCE IN TIMING AND STRENGTH...IN COORD WITH NEIGHBORS HAVE
A DRY FORECAST GOING. TEMPERATURES SHOULD MODERATE FOR FRIDAY INTO
THE 20S/30S AND A FEW 40S IN THE WEST. THE MILD AND DRY WEATHER
LASTS INTO SATURDAY WITH A FRONTAL PASSAGE DURING THE DAY. COLDER
AIR BUILDS IN FOR SUNDAY AND MONDAY WITH BELOW NORMAL
TEMPERATURES.
&&
.AVIATION...
06Z TAFS FOR KOFK...KOMA AND KLNK.
LITTLE CHANGE TO EARLIER THINKING AS A DISTURBANCE TRACKING FROM
SW NEBR INTO KANSAS TONIGHT WILL SPREAD AN AREA OF CLOUDS ACROSS
TAF SITES. IN ADDITION...AN AREA OF SNOW IS EXPECTED TO MOVE FROM
CENTRAL NEBR INTO NRN KS...MOSTLY REMAINING WEST THROUGH SOUTH OF
TAF SITES. ANY CIGS BELOW FL030 ASSOCIATED WITH THIS SYSTEM SHOULD
ALSO REMAIN WEST THROUGH SOUTH OF TAF SITES. HOWEVER...A MENTION
OF MVFR CIGS WAS MAINTAINED AT KLNK WHERE THE AREA OF LIGHT SNOW
WILL APPROACH FOR SEVERAL HOURS LATER TONIGHT.
CHERMOK
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR NEZ042>045-050>053-
065>068-090>093.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CST TUESDAY
FOR NEZ015-018-033-034-044-045-051>053-066>068-089>093.
WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR NEZ011-012-015>018-
030>034.
IA...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR IAZ055-056-069-079-
080-090-091.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CST TUESDAY
FOR IAZ043-055-056-069-079-080-090-091.
WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR IAZ043.
&&
ZAPOTOCNYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 405 PM CST SUN DEC 22 2013 IAZ043-NEZ011-012-015>018-030>034-231215- MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT- 405 PM CST SUN DEC 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY WIND CHILLS ARE EXPECTED TO DROP TO AROUND 20 BELOW ZERO LATE TONIGHT AND FROM 20 BELOW TO 30 BELOW MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY BITTER COLD WIND CHILLS AROUND 20 BELOW CAN ALSO BE EXPECTED EARLY TUESDAY MORNING ALONG AND EAST OF THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY. IAZ055-056-069-079-080-090-091-NEZ042>045-050>053-065>068-090>093- 231215- HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE- PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- SEWARD-LANCASTER-CASS-OTOE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 405 PM CST SUN DEC 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY BITTER COLD WIND CHILLS FROM 20 BELOW TO 25 BELOW ZERO CAN BE EXPECTED MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY BITTER COLD WIND CHILLS AROUND 20 BELOW CAN BE EXPECTED EARLY TUESDAY MORNING ALONG AND EAST OF THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY. NEZ078-088-089-231215- SALINE-JEFFERSON-GAGE- 405 PM CST SUN DEC 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SOME LIGHT SNOW IS POSSIBLE LATE TONIGHT. LITTLE IF ANY ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY. FOBERT
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481456.